Nevada, 2024

Damaging Winds in Nevada, July 13, 2024

July 13, 2024 · NWS LKN · 3 events in 2 counties and zones

Monsoonal moisture coming from the south increased PWAT values and increase instability to produce thunderstorms that caused high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Monsoonal moisture coming from the south increased PWAT values and increase instability to produce thunderstorms that caused high wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 13, 11:03 AM PST, 5 hours 42 minutes earlier.

Area forecast discussion, Jul 13, 11:03 AM PST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1203 PM PDT Sat Jul 13 2024

.SYNOPSIS...It will be one final day of hot temperatures,
combined with a 10 to 25 percent chance of dry thunderstorms for
the rest of the afternoon. Look for slightly cooler temperatures
on Sunday, however thunderstorm chances rise to 10 to 40 percent.

&&

.SHORT TERM...Tonight through Sunday night. It will be one more
sweltering afternoon across much of northern and portions of
central Nevada. Mid-level moisture will increase from the south,
bringing isolated thunderstorms to much of the area. These will be
mostly dry due to the very hot and dry air in place at this time.
This will pose risk to the potential of starting fires due to the
dry vegetation. In addition, strong outflow winds to 50 mph are
possible with any storm and could rapidly expand and grow any new
fire starts. Storms will continue into the overnight with light
showers. Overnight lows will be in the 50s and 60s.

For Sunday and Sunday night, temperatures are expected to be
several degrees cooler for once after a week of hot weather.
Instability and moisture will bring another round of dry
thunderstorms to northern and central Nevada for the afternoon.
Though initially dry, expect storms to become more of a wet/dry
mix as the day wears on. Even so, this will continue to pose a
risk to any new fire starts. In addition, convective outflows to
50 mph are another risk from these storms. High temperatures will
be in the low to upper 90s across the area. Storms and showers
continue through the overnight with readings in the 50s and 60s.

.LONG TERM...Monday through next Saturday

Strong summertime upper level ridge will remain centered near the
four corners through Thursday allowing for the southerly monsoon
flow to continue over the silver state albeit at a reduced volume.
So there will be a 10% to 30% chance for isolated to scattered
showers and thunderstorms each afternoon with a mix of wet a dry
storms possible. The bad news is this will keep the fire weather
threat from lightning strikes at near critical levels as there
will be a small chance at wetting rainfall from storms. The good
news is the heat will be reduced due to the clouds and mid level
moisture. However, after Thursday the upper ridge looks to shift
back westward which will cut off the monsoonal flow and once again
kick temperatures back to well above normal, and back into near
record territory for some, into next weekend. Temperatures will
ease a little Monday through Thursday as clouds and storm chances
act to drop highs into the low 90s to low 100s. Overnights lows
will drop into the upper 50s to upper 60s providing a little
relief, with the exception of the West Wendover salt flats as lows
ranging in the mid 70s keep heat issues here front of mind. After
Thursday with the ridge drifting back west, high will return to
the mid 90s to mid 100s, perhaps even warmer as some model
ensembles suggest so with lows in the 60s and 70s will need to
watch for heat headlines again. Winds for the extended will be
generally out of the west to WSW at 5 MPH to 15 MPH with the
occasional gust up to 25 MPH through Sunday.

&&

.AVIATION...VFR conditions forecast to be the primary flight
conditions through Sunday for all area terminals. Increasing mid
level moisture will generate a 10% to 30% chance for showers and
thunderstorms across the region with a mix of wet and dry storms
this afternoon and Sunday afternoon. Confidence is still low at
direct terminal impacts from storms, however VCTS will be possible
for area terminals this afternoon and Sunday afternoon. Storm
hazards will include erratic outflow winds up to 40KT, lightning
and maybe brief heavy rainfall. Outside of storms winds will be
light to breezy out of the W to SW at 5KT to 15KT with gusts up to
25KT possible.

KBAM is AMD not SKED due to communication issue.

&&

.FIRE WEATHER...Near-record heat continues across much of the
region this afternoon with high pressure centered over and east
of Nevada. Mid-level moisture increases under the ridge today
with isolated to scattered dry thunderstorms and gusty down drafts
expected, mainly in the afternoon and evening hours. Some
uncertainty on how much rain to expect with any thunderstorms as
precipitable water values reach between 0.50 to 0.75 inches or
higher in some areas. As such any stronger cells that may develop
today could produce wetting rains, but these are expected to
remain isolated. A few degrees cooler on Sunday, with continued
concerns for isolated to scattered dry thunderstorms across most
of the region. The Red Flag Warnings remain in effect for isolated
to scattered dry thunderstorms in all zones today through Sunday.

&&

.LKN Watches/Warnings/Advisories...
Excessive Heat Warning until 11 PM PDT this evening Humboldt
County...Northern Lander County and Northern Eureka County...
Southeastern Elko County...Southern Lander County and Southern
Eureka County.

Red Flag Warning until 1 AM PDT Monday Central Elko County...
Central Nevada-Toiyabe...Eastern Elko County...Humboldt
County-Quinn...Northern Nye County-Mojave...Southeastern
Humboldt County and northern Lander County...W Elko County, N
Eureka and Lander Counties N of I80...White Pine and Northeast
Nye Counties.

Excessive Heat Warning until 11 PM PDT this evening Northern
Elko County.

Heat Advisory until 11 PM PDT this evening South Central Elko
County...Southwest Elko County.

&&

86/98/98/86

In the hours before

Special weather statement, Jul 13, 12:51 PM PST, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Elko NV
151 PM PDT Sat Jul 13 2024

NVZ037-132115-
Southern Lander County and Southern Eureka County NV-
151 PM PDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL LANDER COUNTY THROUGH
215 PM PDT...

At 151 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of New Pass Summit, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph. These storms will produce
         lightning with little to no rainfall expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of central Lander
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3974 11723 3975 11728 3982 11731 3980 11712
TIME...MOT...LOC 2051Z 189DEG 5KT 3977 11725

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Jul 13, 1:39 PM PST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Elko NV
239 PM PDT Sat Jul 13 2024

NVZ037-132215-
Southern Lander County and Southern Eureka County NV-
239 PM PDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL EUREKA COUNTY
THROUGH 315 PM PDT...

At 238 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Garden Pass, moving north at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central Eureka
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3977 11596 3980 11611 4003 11615 4002 11586
TIME...MOT...LOC 2138Z 186DEG 14KT 3990 11602

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 13, 2:12 PM PST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Elko NV
312 PM PDT Sat Jul 13 2024

NVZ036-132245-
Northern Lander County and Northern Eureka County NV-
312 PM PDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LANDER AND WEST
CENTRAL EUREKA COUNTIES THROUGH 345 PM PDT...

At 312 PM PDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Crescent Valley, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         hail damage to vegetation is possible.

Locations impacted include...
Mount Tenabo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4009 11665 4015 11681 4041 11666 4026 11640
TIME...MOT...LOC 2212Z 214DEG 18KT 4020 11665

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 13, 2:18 PM PST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Elko NV
318 PM PDT Sat Jul 13 2024

NVZ041-132245-
Northeastern Nye County NV-
318 PM PDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN NYE COUNTY THROUGH 345
PM PDT...

At 318 PM PDT, Doppler radar was tracking a strong thunderstorm 33
miles west of Pioche, moving north at 5 mph.

HAZARD...Wind gusts up to 50 mph. These storms will produce
         lightning with little to no rainfall expected.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of eastern Nye County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3811 11513 3811 11500 3807 11500 3805 11502
      3805 11508
TIME...MOT...LOC 2218Z 182DEG 5KT 3807 11505

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86
Local storm report, Jul 13, 2:52 PM PST, 1 hour 53 minutes before
Preliminary Local Storm Report
National Weather Service Elko NV
352 PM PDT Sat Jul 13 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     Non-Tstm Wnd Gst 13 ESE Buckskin Lower S 41.68N 117.31W
07/13/2024  M72 MPH          Humboldt           NV   Mesonet

            Martin Creek RAWS (MPVN2), elevation 6439
            feet.

&&

86
Special weather statement, Jul 13, 3:43 PM PST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Elko NV
443 PM PDT Sat Jul 13 2024

NVZ037-040-140015-
Northwestern Nye County NV-
Southern Lander County and Southern Eureka County NV-
443 PM PDT Sat Jul 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LANDER AND
NORTHWESTERN NYE COUNTIES THROUGH 515 PM PDT...

At 442 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Kingston, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3897 11715 3899 11738 3924 11740 3921 11706
TIME...MOT...LOC 2342Z 186DEG 10KT 3906 11726

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nye

When
July 13, 4:45 PM PST to 5:45 PM PST
Where
Nye County, 4.16 mi ENE of Currant
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
38.759, -115.412

Station (CCRN2) Currant Creek, Elevation 5750 ft.

Thunderstorm Wind, Nye

When
July 13, 5:30 PM PST to 6:30 PM PST
Where
Nye County, 19.29 mi W of Sunnyside Moon Arpt
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
38.377, -115.506

Station (TMBN2) Timber Mountain, Elevation 9000 ft.

Thunderstorm Wind, White Pine

When
July 13, 6:40 PM PST to 7:40 PM PST
Where
White Pine County, 34.88 mi WNW of Steptoe
Measured
59 kt (68 mph) measured gust
Reported by
RAWS
Coordinates
39.736, -115.519

Station (ALLN2) Alligator Ridge, Elevation 6675 ft.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2024Every state in 2024This day in weather historyWarnings in Nevada, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1189389, 1189391, 1189390.